Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 29, 2020, 8:18 PM EDT for Rensselaer County, Washington County, New York; Bennington County, Vermont. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 8:18 PM EDT (00:18 UTC)
- Expired
- May 29, 2020, 9:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rensselaer County, NY, Washington County, NY, Bennington County, VT
The radar
The Albany radar (KENX), 79 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:18 PM EDT | TSTM WND DMG | 1 Sw Buskirk, NY | DOWNED TREE ON NY 67 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:25 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
224
WUUS51 KALY 300018
SVRALY
NYC083-115-VTC003-300115-
/O.NEW.KALY.SV.W.0039.200530T0018Z-200530T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
818 PM EDT Fri May 29 2020
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in east central New York...
Northeastern Rensselaer County in east central New York...
Southwestern Bennington County in southern Vermont...
* Until 915 PM EDT.
* At 818 PM EDT, a severe thunderstorm was located near Shaftsbury,
or 7 miles southwest of Arlington, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bennington, Hoosick Falls, Arlington, Shaftsbury, Grafton,
Cambridge, Brunswick, Hoosick, Lee, Pittstown, Poestenkill, White
Creek, North Bennington, Sunderland, Schaghticoke, Valley Falls,
Sandgate, Old Bennington, Glastenbury and Schaghticoke Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4294 7301 4270 7355 4287 7367 4318 7316
4306 7300
TIME...MOT...LOC 0018Z 232DEG 38KT 4300 7326
HAIL...1.00IN
WIND...60MPH
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:49 PM EDT, 29 minutes earlier.
Area forecast discussion, May 29, 7:49 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 749 PM EDT Fri May 29 2020 .SYNOPSIS... With a muggy air mass in place ahead of a frontal boundary, showers and thunderstorms are expected through this evening. Some storms will be severe with strong winds and heavy rainfall. Behind the front, much cooler and less humid conditions are expected for the weekend. Dry and comfortable weather will continue for the start of next week as well. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 652 PM EDT...Potent upper level shortwave is seen in water vapor imagery across lower Michigan. Associated with this feature is a surface cold front that is moving across far western New York. Ahead of this boundary, several bands of convection have been occurring across all of Upstate New York. While thunderstorms have initially been cellular or forming clusters, they have recently been organizing into small lines, as the increasing 0-6 km shear of around 30-40 kts has been favorable for linear development. With a warm and humid air mass in place (dewpoints nearing 70 degrees), MLCAPE has been around 1500 J/kg across much of the area. Lines of severe storms have been ongoing this evening, especially across the Lake George-Glens Falls-Saratoga Springs areas. Damaging winds have been the main threat with the storms as they move west to east across the region. Severe Thunderstorm Watch continues for all of eastern Upstate NY and southern VT until 9 PM. By later this evening, severe convection will be weakening due to diurnal cooling and decreasing instability. Some showers may linger into the overnight as the front slowly crosses the area from west to east, but the threat for severe winds and lightning should be ending before midnight. Overnight lows look to fall into the mid 50s to mid 60s. It will initially be rather muggy, but dewpoints should finally start falling by the late night as the front finally crosses the area. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Much cooler and less humid conditions are expected over the weekend. The cold front will continue to depart off to the east on Saturday morning. It looks to slow down and possibly stall as it gets towards eastern New England. There may be some morning showers/clouds associated with the boundary for eastern areas. In addition, a few afternoon showers could develop over central New York thanks to the approaching upper level trough and these could spread into western areas by later in the day as well. Otherwise, it will be drier with a mix of sun and clouds through the day. Daytime highs will be noticeably cooler in the mid 60s to mid 70s, with dewpoints falling through the 50s and eventually the 40s by late in the day. The upper level trough will be overhead for Saturday night into Sunday. 850 hpa temps will fall close to 0 C. After a cool night of lows in the 40s for Saturday night, daytime highs will only reach the mid 50s to mid 60s for Sunday, with a gusty northwest breeze. Dewpoints will only be in the 30s, which is quite dry for the last day of May. On Sunday night, high pressure building into the area from the Ohio Valley will allow for decreasing winds and clear skies. With the dry atmosphere in place, this should set the stage for good radiational cooling. It will be very chilly, and temps will fall into the upper 30s to mid 40s for lows. Some frost cannot be ruled out across the higher terrain of the Adirondacks and southern VT. && .LONG TERM /MONDAY THROUGH FRIDAY/... Guidance is in agreement with an amplified blocky longwave pattern across the CONUS with a trough over the Northeast and a ridge over the south-central United States to start the week. Heights are expected to rise over the Northeast as the trough departs and ridging tries to build in early in the week. However, the ridge is expected to get quickly surpressed as short waves approaches and move through mid to late in the week. At the surface, high pressure over the eastern United States is expected to shift offshore with a return flow developing. Cold fronts associated with the short waves will sweep through bring chances for showers to the area. The first day of June will feature below normal temperature by 5 to 10 degrees with cyclonic flow across the region. Temperatures will moderate and be seasonably warm the rest of the week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Showers and thunderstorms will continue across the area ahead of an approaching cold front through the evening. Have addressed threat with TEMPO in the TAFs. Mainly VFR conditions expected with MVFR conditions and brief IFR possible with any storms. The threat for severe thunderstorms will diminish as the evening progresses. With the passage of the cold front chances for storms will decrease overnight. Southerly winds will shift to the west with the front's passage. Expecting VFR conditions Saturday with westerly winds and mainly fair weather. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA. Wednesday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... Thanks to a cold front, showers and thunderstorms will move across the region this evening, bringing a wetting rainfall to many areas. Behind the frontal boundary, drier and cooler weather is expected this weekend. RH values will be as low as 40 percent on Saturday and as low as 25 to 35 percent on Sunday. West winds will be 5 to 10 mph on Saturday and northwest winds will be 10 to 15 mph for Sunday. && .HYDROLOGY... Showers and thunderstorms are expected through this evening. Some of the thunderstorms may produce locally heavy downpours, with up to an inch possible. This rainfall may allow for sharp rises on small streams and creeks, as well as ponding of water in urban areas. However, large scale flooding is not expected, as the heavy rainfall will be localized in nature and recent dry conditions will alleviate widespread issues. While some larger rivers may see minor rises, no river flooding is expected. Dry weather is then expected for the weekend into early next week. This will allow for any small rises to recede quickly and river levels to remain steady into the upcoming week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis SHORT TERM...Frugis LONG TERM...IAA AVIATION...IAA FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous weather outlook, May 29, 6:46 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 646 PM EDT Fri May 29 2020 NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013>015-301100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 646 PM EDT Fri May 29 2020 ...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN activation is requested for all of eastern Upstate New York and southern Vermont. Please send any reports of flooding, damaging winds or hail to the National Weather Service via email, social media or phone. CTZ001-013-MAZ001-025-301100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire- 646 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for northwestern Connecticut and western Massachusetts. .DAY ONE...Tonight. Thunderstorms this evening will be capable of producing gusty winds and heavy rainfall. A few storms may be severe with damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please send any reports of flooding, damaging winds or hail to the National Weather Service via email, social media or phone.
In the hours before
Special weather statement, May 29, 7:37 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Albany NY
737 PM EDT Fri May 29 2020
CTZ001-013-NYZ065-066-300000-
Northern Litchfield-Southern Litchfield-Eastern Dutchess-Western
Dutchess-
737 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LITCHFIELD AND
SOUTHEASTERN DUTCHESS COUNTIES...
At 736 PM EDT, a strong thunderstorm was located near Pawling, moving
northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Milford, Pawling, Kent, New Preston, Woodbury Center, Wingdale,
Gaylordsville, Hopewell Junction, Woodbury, Bethlehem,
Washington, Roxbury, Stormville, and Hotchkissville.
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4163 7350 4165 7349 4167 7351 4166 7352
4153 7353 4151 7373 4161 7381 4183 7333
4156 7312 4156 7316 4151 7316 4151 7332
4149 7333 4147 7331 4147 7333
TIME...MOT...LOC 2336Z 238DEG 44KT 4158 7366
MSESpecial weather statement, May 29, 7:38 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
738 PM EDT Fri May 29 2020
NYZ032-033-038-300030-
Northern Herkimer-Hamilton-Southern Herkimer-
738 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON AND
CENTRAL HERKIMER COUNTIES...
At 737 PM EDT, a strong thunderstorm was located over Trenton Falls,
or 10 miles northeast of Utica, moving northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Northwood around 745 PM EDT.
Ohio around 750 PM EDT.
Lake Pleasant and Moffitt Beach Campground around 825 PM EDT.
Speculator around 830 PM EDT.
Other locations impacted by this storm include Gilmantown, Nobleboro,
Perkins Clearing, Farrel Corner, Clockmill Corners, Russia, Piseco,
Wilmurt Corners, Morehouseville and Hoffmeister.
LAT...LON 4330 7515 4330 7512 4332 7510 4333 7508
4339 7508 4371 7459 4344 7429 4328 7470
4329 7471 4328 7471 4311 7515 4312 7516
4322 7507 4324 7507 4323 7510 4326 7516
TIME...MOT...LOC 2337Z 236DEG 43KT 4323 7514
DBTSpecial weather statement, May 29, 7:57 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
757 PM EDT Fri May 29 2020
NYZ032-033-038>040-082-300045-
Southern Fulton-Northern Herkimer-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-
757 PM EDT Fri May 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HAMILTON...WESTERN FULTON...SOUTHERN HERKIMER AND NORTHWESTERN
MONTGOMERY COUNTIES...
At 757 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Utica to Bridgewater
to North Norwich. Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Newport, Middleville, Poland and Cold Brook around 805 PM EDT.
Ohio and Cedarville around 810 PM EDT.
Ilion, Herkimer, Mohawk, Frankfort and Jordanville around 815 PM
EDT.
Little Falls around 825 PM EDT.
Dolgeville and St. Johnsville around 830 PM EDT.
Stratford around 835 PM EDT.
Speculator, Lake Pleasant, Caroga Lake, Caroga Lake Public
Campground and Moffitt Beach Campground around 845 PM EDT.
Other locations impacted by these storms include Ingham Mills,
Spinnerville, Cedar Lake, Farrel Corner, Countryman, Whitehouse,
South Ilion, Mindenville, Kelhi Corners and Chepachet.
This includes Interstate 90 between exits 29A and 30.
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4330 7512 4334 7508 4361 7430
4317 7438 4286 7475 4290 7488 4284 7489
4282 7491 4291 7510 4286 7514 4286 7521
4305 7522
TIME...MOT...LOC 2357Z 243DEG 48KT 4317 7515 4286 7528 4261 7556
DBTSpecial weather statement, May 29, 7:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
759 PM EDT Fri May 29 2020
NYZ053-054-300030-
Western Rensselaer-Eastern Rensselaer-
759 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENSSELAER
COUNTY...
At 758 PM EDT, a strong thunderstorm was located near Grafton, or 9
miles northeast of Troy, moving northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hoosick Falls, Grafton, Brunswick, Pittstown, Poestenkill,
Petersburg Junction, East Buskirk, Eagle Bridge,
Tamarack and Petersburg.
LAT...LON 4275 7329 4269 7354 4284 7366 4296 7343
4296 7341 4295 7340 4295 7339 4294 7338
4294 7328
TIME...MOT...LOC 2358Z 240DEG 49KT 4281 7351
MSESpecial weather statement, May 29, 8:04 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
804 PM EDT Fri May 29 2020
CTZ001-013-300030-
Northern Litchfield-Southern Litchfield-
804 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...
At 804 PM EDT, a strong thunderstorm was located near New Milford,
moving northeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Torrington, New Milford, Thomaston, Litchfield, Northwest Harwinton,
Oakville, New Preston, Terryville, Woodbury Center, New Hartford
Center, Watertown, Plymouth, Woodbury, Harwinton, Bethlehem,
Washington, Morris, Roxbury, Bridgewater and Warren.
LAT...LON 4149 7337 4151 7339 4150 7343 4173 7344
4188 7295 4184 7294 4181 7295 4180 7302
4164 7298 4163 7302 4161 7302 4161 7306
4159 7306 4159 7308 4157 7309 4156 7316
4151 7316 4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 0004Z 240DEG 48KT 4162 7334
MSELocal storm report, May 29, 8:17 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
817 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG GLENS FALLS 43.31N 73.65W
05/29/2020 WARREN NY SOCIAL MEDIA
TREE DOWN NEXT TO THE GLENS FALLS HOSPITAL, TIME
ESTIMATED FROM RADAR
&&
EVENT NUMBER ALY2002449
RATHBUNThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:11 PM EDT | Special Weather Statement | ALY | Albany, Schenectady, Schoharie | 34 min |
| May 30, 6:41 PM EDT | Special Weather Statement | ALY | Albany, Greene, Rensselaer | 49 min |
| May 30, 7:21 PM EDT | Special Weather Statement | ALY | Columbia, Greene, Rensselaer | 39 min |
| May 29, 11:02 PM EDT | Special Weather Statement | ALY | Bennington | 28 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.